Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 55, NWS Tucson, AZ

July 23, 2017Graham County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2017, 5:53 PM MST for Graham County, Pinal County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 5:53 PM MST (00:53 UTC)
Expired
Jul 23, 2017, 6:35 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Graham County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WUUS55 KTWC 240053
SVRTWC
AZC009-021-240145-
/O.NEW.KTWC.SV.W.0055.170724T0053Z-170724T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
553 PM MST SUN JUL 23 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  West central Graham County in southeastern Arizona...
  East central Pinal County in southeastern Arizona...

* Until 645 PM MST

* At 553 PM MST, a severe thunderstorm was located just northeast of 
  Klondyke, or 22 miles northeast of Mammoth, moving southwest at 25 
  mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Klondyke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3297 11021 3283 11010 3263 11040 3290 11056
TIME...MOT...LOC 0053Z 062DEG 21KT 3286 11026 

HAIL...1.00IN
WIND...70MPH
 
$$

Meyer
2 follow-up statements
925 
WWUS55 KTWC 240122
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
622 PM MST SUN JUL 23 2017

AZC009-021-240145-
/O.CON.KTWC.SV.W.0055.000000T0000Z-170724T0145Z/
Graham-Pinal-
622 PM MST SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR WEST CENTRAL GRAHAM AND EAST CENTRAL PINAL COUNTIES...

At 621 PM MST, a severe thunderstorm was located near Klondyke, or 
18 miles east of Mammoth, moving west to southwest at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Klondyke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3297 11021 3283 11010 3263 11040 3290 11056
TIME...MOT...LOC 0121Z 058DEG 18KT 3279 11035 

HAIL...<.75IN
WIND...60MPH
 
$$

Meyer
616 
WWUS55 KTWC 240135
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
635 PM MST SUN JUL 23 2017

AZC009-021-240143-
/O.CAN.KTWC.SV.W.0055.000000T0000Z-170724T0145Z/
Graham-Pinal-
635 PM MST SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAHAM AND EAST
CENTRAL PINAL COUNTIES IS CANCELLED...
                
The storm which prompted the warning near Klondyke has weakened 
below severe limits. Therefore the warning has been cancelled. 
However heavy rain is still occurring, with a Small Stream Flood 
Advisory in effect until 8:30 PM MST.

LAT...LON 3297 11021 3283 11010 3263 11040 3290 11056
TIME...MOT...LOC 0124Z 062DEG 21KT 3276 11043 

$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:34 PM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 23, 2:34 PM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
234 PM MST Sun Jul 23 2017

.SYNOPSIS...Scattered to numerous showers and thunderstorms will
continue through Monday night. Conditions for thunderstorms will
become less favorable by mid week, before another upswing in
activity develops late in the week into next weekend.

&&

.DISCUSSION...Scattered showers and thunderstorms were occurring
across southeast Arizona this afternoon. Some of these storms have
been efficient rain producers as they move generally to the west.
Expect a continuation of storms into the late evening hours where
some will be capable of producing very heavy rain with a daily
record precipitable water value of 1.92" on the Tucson morning
sounding. After coordinating with the neighboring offices and WPC
this morning, a flash flood watch was posted across Arizona, which
includes the eastern two-thirds of the forecast area, or basically
east of a Casa Grande to Sasabe line through midnight tonight. Based
on latest high resolution model runs and 18z NAM, this watch may
need to be extended for portions the area into Monday, like from
Tucson northwest, as an inverted trof moves north out of Sonora MX
and produces localized heavy rainers. Not clear cut but something to
watch out for.

The monsoon train will continue through the upcoming week, although
it will slow down a bit on Tuesday thru Thursday before ramping back
up again next weekend. High temperatures will also warm to at or
slightly above normal values by mid-week with triple digits
returning to the lower deserts from Tucson west.

&&

.AVIATION...Valid thru 25/00Z.
Scattered to numerous TSRA/SHRA this afternoon/evening, then
isolated to scattered -TSRA/-SHRA late tonight into early Monday
morning. Scattered to numerous TSRA/SHRA developing again late
Monday morning and afternoon. Otherwise, VFR conditions with cloud
decks generally 5k-10k ft AGL. Surface wind variable in direction
mainly less than 12 kts, except in the vicinity of TSRA where gusts
may exceed 45 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered to numerous mainly afternoon and evening
thunderstorms will continue into Monday with locally heavy rain and
strong winds. Isolated to scattered showers and thunderstorms are
then expected Tuesday into next weekend. Temperatures will remain
below normal through Tuesday, with near normal readings the rest of
the week. 20-foot winds will remain below 15 mph with the exception
of strong outflow winds in the vicinity of thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch until midnight MST tonight for AZZ502>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 23, 3:35 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
335 PM MST SUN JUL 23 2017

AZZ508-509-512-232315-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-
335 PM MST SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM AND
NORTHEASTERN COCHISE COUNTIES UNTIL 415 PM MST...

At 334 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of Bowie, moving west at 20 mph.

Winds in excess of 40 mph with heavy rain will be possible with this
storm.

Locations impacted include...
Bowie and I-10 At Milepost 355.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3240 10920 3220 10928 3231 10970 3256 10961
TIME...MOT...LOC 2234Z 107DEG 18KT 3235 10932
Special weather statement, Jul 23, 3:47 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
347 PM MST SUN JUL 23 2017

AZZ509>511-232345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
347 PM MST SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL
445 PM MST...

At 345 PM MST, Doppler radar was tracking several strong
thunderstorm 5 to 10 miles east of Safford, moving northwest at 15
mph.

Wind gusts up to 50 mph and heavy rain will be possible with these
storms.

Locations impacted include...
Safford, Thatcher, Pima, Swift Trail Junction, Junction Of Highways
191 And 266, Solomon, Mount Graham and Frye Mesa Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3283 10931 3252 10949 3270 10998 3316 10958
TIME...MOT...LOC 2245Z 119DEG 12KT 3279 10945
Local storm report, Jul 23, 4:28 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
428 PM MST SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND GST     4 ENE SAFFORD           32.85N 109.63W
07/23/2017  M67 MPH          GRAHAM             AZ   ASOS

            GUST OF 58KTS AT 423PM

&&

EVENT NUMBER TWC1700042

JKP
Special weather statement, Jul 23, 4:59 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
459 PM MST SUN JUL 23 2017

AZZ505-240045-
South Central Pinal County including Eloy/Picacho Peak State Park-
459 PM MST SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
545 PM MST...

At 459 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Eloy, or 20 miles south of Coolidge, moving
northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Eloy, Picacho Peak and Picacho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3269 11129 3260 11149 3273 11168 3276 11161
      3281 11155 3285 11152 3290 11145
TIME...MOT...LOC 2359Z 135DEG 15KT 3270 11144

Zell
Local storm report, Jul 23, 5:34 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
534 PM MST SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     FLASH FLOOD      7 WNW TUCSON            32.29N 111.04W
07/23/2017                   PIMA               AZ   TWITTER

            SILVERBELL ROAD NEAR SWEETWATER DRIVE IMPASSABLE

&&

EVENT NUMBER TWC1700043

JKP
Local storm report, Jul 23, 5:41 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
541 PM MST SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     FLASH FLOOD      4 W TUCSON INTERNATIONA 32.13N 111.02W
07/23/2017                   PIMA               AZ   TWITTER

            MISSION ROAD AT VALENCIA ROAD IMPASSABLE.

&&

EVENT NUMBER TWC1700044

JKP

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:16 PM MSTSevere Thunderstorm WarningTWCGraham28 min
Jul 23, 5:30 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 23, 6:26 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 23, 6:31 PM MSTAreal Flood AdvisoryTWCGraham, Pinal119 min
Jul 23, 8:30 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 24, 11:43 AM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 24, 3:05 PM MSTSpecial Weather StatementTWC40 min
Jul 24, 3:18 PM MSTSpecial Weather StatementTWCGraham42 min
Jul 24, 4:14 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 24, 4:21 PM MSTFlash Flood WarningTWCCochise3 hr
Jul 24, 4:41 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.